MAUDE Adverse Event Report: ENCORE MEDICAL L.P. FOUNDATION KNEE; BASEPLATE,TIBIAL, STEMMED, POROUS SIZE6 L W/NS BEADS

ENCORE MEDICAL L.P. FOUNDATION KNEE; BASEPLATE,TIBIAL, STEMMED, POROUS SIZE6 L W/NS BEADS
Model Number 311-02-106
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/15/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery - found loosening implants and delamination of porous flake from the tibial component.
 
Additional Manufacturer Narrative
The reason for this revision surgery was loosening implants and delamination of porous flake from tibial component.Four bone screws were firmly placed.The locking screw was loose.This issue was identified during revision surgery where non-djo components were implanted.The in vivo time was approximately 5.5 years.Additional information was received, 27 dec 2018: the patient did not carry rheumatoid arthritis as previously believed, but osteoarthritis.X-rays showed, cancellous bone is being corticalized.The surgeon agrees the osteotomy at revision was tough.The physical activity of the patient is high.No non-conforming material reports were in the receivers or work orders.The devise history records evidence that all critical dimensions and specifications were met when the components were released from djo surgical.It was specifically confirmed that the baseplate porous coating met the required tensile pull specifications when tested.The incident components were returned to djo and examined.The porous surface of the femur has residual tissue and bone on the majority of the surface, indicating adequate fixation was achieved.Some gouge marks are indicative of removal by osteotome.The articulating surface has wear lines on the condyles, likely caused by the metal debris embedded in the insert.The insert shows heavy wear and delamination, which is most severe on the medial condyle.Deformation and cracking are observable on the medial edge.There is particulate embedded in the distal articulating surfaces and posterior surfaces concentrated around the medial/lateral edges.The debris is reflective and appears metallic when viewed through a stereoscope.It was reported the locking screw was loose during the revision surgery.The locking screw was retained in the explanted insert.The screw shows damage around the hex indicating that it was likely tightened during implantation.Use of a torque-limiting driver set to 45 in-lbs is recommended in the surgical technique to ensure adequate tightening.The porous surface of the baseplate demonstrates a small amount of residual tissue and bone indicating limited in-growth was achieved.Multiple bare patches of substrate are visible, confirming the delamination of porous coating.Closer examination of the exposed substrate indicates that the porous beads may not have bonded to the surface during sintering.Some areas show striations that may indicate scraping with an osteotome during explantation.The proximal surface has multiple scuff marks in a radial pattern.These marks are distributed across the entire surface with a concentration around the medial-anterior hole.The wear pattern is consistent with the location of the debris embedded in the distal surface of the insert.No other complaints have been received against these lot numbers.The complaint history for the 3d knee porous baseplate family (311/31-01/02-001/012_101/112) was reviewed.No other complaints were reported for porous coating delamination of the tibial baseplate.The root cause of this event could not be determined definitively because returned components met all design and manufacturing specification.An isolated variation in binder application could lead to the observed condition of porous delamination.Failure to use a torque limiting driver when tightening the insert retaining screw could lead to the loose screw condition.Possible factors that may have contributed to this occurrence include: patient activity level, patient obesity, a contraindication for use of this implant, patient bone density is reported as high, increased micromotion between the insert and the baseplate due to loose locking screw may have accelerated implant wear.
 
Additional Manufacturer Narrative
Manufacturer narrative: the reason for this revision surgery was loosening implants and delamination of porous flake from tibial component.Four bone screws were firmly placed.The locking screw was loose.This issue was identified during revision surgery where non-djo components were implanted.The in vivo time was approximately 5.5 years.Additional information was received, 27 dec 2018: the patient did not carry rheumatoid arthritis as previously believed, but osteoarthritis.X-rays showed, cancellous bone is being corticalized.The surgeon agrees the osteotomy at revision was tough.The physical activity of the patient is high.No non-conforming material reports were in the receivers or work orders.The devise history records evidence that all critical dimensions and specifications were met when the components were released from djo surgical.It was specifically confirmed that the baseplate porous coating met the required tensile pull specifications when tested.The incident components were returned to djo and examined.The porous surface of the femur has residual tissue and bone on the majority of the surface, indicating adequate fixation was achieved.Some gouge marks are indicative of removal by osteotome.The articulating surface has wear lines on the condyles, likely caused by the metal debris embedded in the insert.The insert shows heavy wear and delamination, which is most severe on the medial condyle.Deformation and cracking are observable on the medial edge.There is particulate embedded in the distal articulating surfaces and posterior surfaces concentrated around the medial/lateral edges.The debris is reflective and appears metallic when viewed through a stereoscope.It was reported the locking screw was loose during the revision surgery.The locking screw was retained in the explanted insert.The screw shows damage around the hex indicating that it was likely tightened during implantation.Use of a torque-limiting driver set to 45 in-lbs is recommended in the surgical technique to ensure adequate tightening.The porous surface of the baseplate demonstrates a small amount of residual tissue and bone indicating limited in-growth was achieved.Multiple bare patches of substrate are visible, confirming the delamination of porous coating.Closer examination of the exposed substrate suggests the possibility of insufficient contact between porous beads and the surface during sintering.The remaining coating appears to be well bonded and there is no definitive explanation for the observed condition.Some areas show striations that may indicate scraping with an osteotome during explanation the proximal surface has multiple scuff marks in a radial pattern.These marks are distributed across the entire surface with a concentration around the medial-anterior hole.The wear pattern is consistent with the location of the debris embedded in the distal surface of the insert.No other complaints have been received against these lot numbers.The complaint history for the 3d knee porous baseplate family (b)(4) was reviewed.No other complaints were reported for porous coating delamination of the tibial baseplate.The root cause of this event could not be determined definitively because returned components met all design and manufacturing specification.An isolated variation in binder application could lead to the observed condition of porous delamination.Failure to use a torque limiting driver when tightening the insert retaining screw could lead to the loose screw condition.Possible factors that may have contributed to this occurrence include: patient activity level, patient obesity, a contraindication for use of this implant, patient bone density is reported as high, increased micromotion between the insert and the baseplate due to loose locking screw may have accelerated implant wear.

Brand Name
FOUNDATION KNEE
Common Device Name
BASEPLATE,TIBIAL, STEMMED, POROUS SIZE6 L W/NS BEADS
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
MDR Report Key8187573
Report Number1644408-2018-01161
Device Sequence Number2111835
Product Code JWH
UDI-Device Identifier00888912113694
UDI-Public(01)00888912113694
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K923277
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2016
Device Model Number311-02-106
Device Catalogue Number311-02-106
Device Lot Number108B1005
Was Device Available for Evaluation? No
Date Returned to Manufacturer12/31/2018
Initial Date Received by Manufacturer 12/07/2018
Supplement Date Received by Manufacturer03/06/2019
05/06/2019
Initial Report FDA Received Date12/20/2018
Supplement Report FDA Received Date03/08/2019
05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
010-55-015, LOT 003A1034; 010-55-015, LOT 003A1034; 010-55-015, LOT 003A1034; 010-55-015, LOT 003A1035; 010-55-020, LOT 005A1050; 010-55-020, LOT 005A1050; 010-55-220, LOT 005A1050; 010-55-220, LOT 005A1050; 236-01-107, LOT 54040093; 236-01-107, LOT 54040093; 311-02-106, LOT 108B1005; 391-09-607, LOT 54039163; 391-09-607, LOT 54039163
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient Weight95